Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter

Antiepileptic drug-related birth defects seen in second pregnancy, too

NEW YORK (Reuters Health) – A new study shows women on antiepileptic drugs (AED) who have given birth to a malformed baby are at higher risk of having offspring with birth defects in a second pregnancy if they remain on the same medication, especially if the drug is valproate.

“In our view it may be advisable to note that — certainly in association with valproate, but also likely in association with other AEDs — once a woman delivers a baby who has a birth defect, she should not be taking the same drug in her next pregnancy,” said Dr. Frank J. E. Vajda, of the University of Melbourne, Australia.

“The matter is proven in case of valproate, but there is a trend applying to other drugs as well,” he told Reuters Health by email.

Dr. Vajda and colleagues used data from the Australian Register of Antiepileptic Drugs in Pregnancy to investigate the risk of teratogenesis in the subsequent pregnancies of women who continue to take the AED associated with a fetal malformation in a previous pregnancy.

Of 1,243 women who had data for an index pregnancy, 228 women experienced subsequent pregnancies. Women were divided into three groups: those taking no AEDs in the first trimester of pregnancy, those taking AEDs other than valproate, and those taking valproate alone or in combination with other AEDs.

According to the August 6 online report in Epilepsia, the risk of fetal malformation was about three times higher in index pregnancies exposed to valproate (13.1%) than in index pregnancies exposed to AEDs other than valproate (4.4%).

Among women taking the same AEDs in both pregnancies, the risk of fetal malformations was significantly higher in the subsequent pregnancy in women who had had a malformed baby in their index pregnancy (odds ratio, 17.6; 35.7% vs. 3.1%).

For valproate specifically, the risk was significantly increased with an odds ratio of 17.8 (57.1% versus 7.0%). The risk also appeared higher among women taking other AEDs (OR, 8.33, 14.3% versus 1.96%), but the increase was not significant.

“AEDs are necessary to prevent seizures in women with epilepsy, and the lowest possible dose appears to be the safest, certainly as regards birth defects,” Dr. Vajda said.

“Valproate is the most effective agent for controlling all manifestations of primary generalized epilepsy, and if other agents prove ineffective it may be used in small doses, in combination with drugs such as lamotrigine or levetiracetam,” he added. “Individualization of therapy is the optimal approach.”

SOURCE: http://bit.ly/NtCGDe

Epilepsia 2012.